Alert archive / Virginia / Wind Chill Advisories in 2015
Wind Chill Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind chill advisory at Jan 9, 2015, 3:39 AM EST for 10 counties in Virginia; 4 counties in West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Jan 10, 2015, 12:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2015, 3:39 AM EST (08:39 UTC)
- In effect from
- Jan 10, 2015, 12:00 AM EST
- Expired
- Jan 10, 2015, 10:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562 WWUS41 KRNK 090839 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EST FRI JAN 9 2015 ...BLUSTERY CONDITIONS WITH LOW WIND CHILLS TONIGHT... .ANOTHER ARCTIC COLD FRONT WILL CROSS THE REGION THIS MORNING. TEMPERATURES WILL BEGIN TO FALL THIS AFTERNOON AND CONTINUE TO DROP OVERNIGHT AS GUSTY NORTHWEST WINDS PERSIST. THE COMBINATION OF THE COLD TEMPERATURES AND THE WINDS WILL CAUSE WIND CHILL VALUES TO FALL BELOW ZERO OVERNIGHT INTO EARLY SATURDAY MORNING. NCZ001-018-VAZ007-009-010-012-015-020-WVZ042-043-507-508-091645- /O.NEW.KRNK.WC.Y.0002.150110T0500Z-150110T1500Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER- SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD...HINTON...HIX 339 AM EST FRI JAN 9 2015 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY. * LOCATIONS...PARTS OF THE ALLEGHANY HIGHLANDS AS WELL AS SOUTHEAST WEST VIRGINIA SOUTH ACROSS THE MOUNTAIN EMPIRE REGION INTO THE HIGH COUNTRY OF NORTHWEST NORTH CAROLINA. * HAZARD TYPES...VERY LOW WIND CHILLS. * WIND CHILL...5 TO 10 BELOW EXCEPT UP TO 15 BELOW ACROSS THE HIGHER ELEVATIONS. * TIMING...AFTER MIDNIGHT THROUGH EARLY SATURDAY MORNING. * IMPACTS...LOW WIND CHILLS COULD RESULT IN FROST BITE ON UNPROTECTED SKIN AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. * WINDS...NORTHWEST 10 TO 20 MPH. * TEMPERATURES...SINGLE DIGITS AND TEENS BY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
5 follow-up statements
506 WWUS41 KRNK 091630 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EST FRI JAN 9 2015 ...BLUSTERY CONDITIONS WITH LOW WIND CHILLS TONIGHT... .ARCTIC COLD FRONT WILL MOVE EAST ACROSS THE REGION AND PUSH INTO THE ATLANTIC OCEAN TONIGHT. TEMPERATURES WILL FALL THIS EVENING AND CONTINUE TO DROP OVERNIGHT AS GUSTY NORTHWEST WINDS PERSIST. THE COMBINATION OF THE COLD TEMPERATURES AND THE WINDS WILL CAUSE WIND CHILL VALUES TO FALL BELOW ZERO OVERNIGHT INTO EARLY SATURDAY MORNING. NCZ001-018-VAZ007-009-010-012-015-020-WVZ042-043-507-508-100030- /O.CON.KRNK.WC.Y.0002.150110T0500Z-150110T1500Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER- SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD...HINTON...HIX 1130 AM EST FRI JAN 9 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * LOCATIONS...PARTS OF THE ALLEGHANY HIGHLANDS AS WELL AS SOUTHEAST WEST VIRGINIA SOUTH ACROSS THE MOUNTAIN EMPIRE REGION INTO THE HIGH COUNTRY OF NORTHWEST NORTH CAROLINA. * HAZARD TYPES...VERY LOW WIND CHILLS. * WIND CHILL...5 TO 10 BELOW EXCEPT UP TO 15 BELOW ACROSS THE HIGHER ELEVATIONS. * TIMING...AFTER MIDNIGHT THROUGH EARLY SATURDAY MORNING. * IMPACTS...LOW WIND CHILLS COULD RESULT IN FROST BITE ON UNPROTECTED SKIN AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. * WINDS...NORTHWEST 10 TO 20 MPH. * TEMPERATURES...SINGLE DIGITS AND TEENS BY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ 07
486 WWUS41 KRNK 100028 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 728 PM EST FRI JAN 9 2015 ...BLUSTERY CONDITIONS WITH LOW WIND CHILLS TONIGHT... .ANOTHER BLAST OF ARCTIC AIR PUSHES INTO THE REGION TONIGHT. TEMPERATURES WILL FALL OVERNIGHT INTO THE SINGLE DIGITS AND TEENS IN THE MOUNTAINS. NORTHWEST WINDS OF 10 TO 15 MPH WITH GUSTS TO 30 MPH WILL OCCUR AS WELL...ESPECIALLY IN HIGHER TERRAIN. THE COMBINATION OF THESE COLD TEMPERATURES AND THE WINDS WILL SEND WIND CHILL VALUES TO BELOW ZERO OVERNIGHT INTO EARLY SATURDAY MORNING. VAZ011-018-019-WVZ044-100830- /O.EXA.KRNK.WC.Y.0002.150110T0500Z-150110T1500Z/ GILES-CRAIG-ALLEGHANY VA-MONROE- INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE... CLIFTON FORGE...COVINGTON...UNION 728 PM EST FRI JAN 9 2015 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY. * LOCATIONS...PARTS OF THE ALLEGHANY HIGHLANDS AS WELL AS SOUTHEAST WEST VIRGINIA. * HAZARD TYPES...VERY LOW WIND CHILLS. * WIND CHILL...5 TO 10 BELOW EXCEPT UP TO 15 BELOW ACROSS THE HIGHER ELEVATIONS. * TIMING...AFTER MIDNIGHT THROUGH EARLY SATURDAY MORNING. * IMPACTS...LOW WIND CHILLS COULD RESULT IN FROST BITE ON UNPROTECTED SKIN AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. * WINDS...NORTHWEST 10 TO 20 MPH. * TEMPERATURES...SINGLE DIGITS AND TEENS BY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NCZ001-018-VAZ007-009-010-012-015-020-WVZ042-043-507-508-100830- /O.CON.KRNK.WC.Y.0002.150110T0500Z-150110T1500Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER- SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD...HINTON...HIX 728 PM EST FRI JAN 9 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * LOCATIONS...PARTS OF THE ALLEGHANY HIGHLANDS AS WELL AS SOUTHEAST WEST VIRGINIA SOUTH ACROSS THE MOUNTAIN EMPIRE REGION INTO THE HIGH COUNTRY OF NORTHWEST NORTH CAROLINA. * HAZARD TYPES...VERY LOW WIND CHILLS. * WIND CHILL...5 TO 10 BELOW EXCEPT UP TO 15 BELOW ACROSS THE HIGHER ELEVATIONS. * TIMING...AFTER MIDNIGHT THROUGH EARLY SATURDAY MORNING. * IMPACTS...LOW WIND CHILLS COULD RESULT IN FROST BITE ON UNPROTECTED SKIN AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. * WINDS...NORTHWEST 10 TO 20 MPH. * TEMPERATURES...SINGLE DIGITS AND TEENS BY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
650 WWUS41 KRNK 100609 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 109 AM EST SAT JAN 10 2015 ...BLUSTERY CONDITIONS WITH LOW WIND CHILLS OVERNIGHT... .ANOTHER BLAST OF ARCTIC AIR PUSHES INTO THE REGION OVERNIGHT. TEMPERATURES WILL FALL OVERNIGHT INTO THE SINGLE DIGITS AND TEENS IN THE MOUNTAINS. NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 45 MPH WILL OCCUR AS WELL...ESPECIALLY IN HIGHER TERRAIN. THE COMBINATION OF THESE COLD TEMPERATURES AND THE WINDS WILL SEND WIND CHILL VALUES TO BELOW ZERO OVERNIGHT INTO EARLY SATURDAY MORNING. NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>044-507-508-101415- /O.CON.KRNK.WC.Y.0002.000000T0000Z-150110T1500Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON...HIX...UNION 109 AM EST SAT JAN 10 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...THE ALLEGHANY HIGHLANDS OF VIRGINIA AS WELL AS SOUTHEAST WEST VIRGINIA SOUTH ACROSS THE MOUNTAIN EMPIRE REGION INTO THE HIGH COUNTRY OF NORTHWEST NORTH CAROLINA. * HAZARD TYPES...VERY LOW WIND CHILLS. * WIND CHILL...5 TO 10 BELOW EXCEPT UP TO 15 BELOW ACROSS THE HIGHER ELEVATIONS. * TIMING...THROUGH EARLY SATURDAY MORNING. * IMPACTS...LOW WIND CHILLS COULD RESULT IN FROST BITE ON UNPROTECTED SKIN AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. * WINDS...NORTHWEST 15 TO 25 MPH...WITH GUSTS TO 45 MPH ALONG THE HIGHER RIDGES IN NORTHWEST NORTH CAROLINA. * TEMPERATURES...SINGLE DIGITS AND TEENS BY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
829 WWUS41 KRNK 100827 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 327 AM EST SAT JAN 10 2015 ...LOW WIND CHILLS EARLY THIS MORNING... .LINGERING NORTHWEST WINDS AT 10 TO 20 MPH WILL COMBINE WITH TEMPERATURES IN THE SINGLE DIGITS AND TEENS TO PRODUCE VERY LOW WIND CHILLS EARLY THIS MORNING. NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>044-507-508-101500- /O.CON.KRNK.WC.Y.0002.000000T0000Z-150110T1500Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON...HIX...UNION 327 AM EST SAT JAN 10 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...THE ALLEGHANY HIGHLANDS OF VIRGINIA AS WELL AS SOUTHEAST WEST VIRGINIA SOUTH ACROSS THE MOUNTAIN EMPIRE REGION INTO THE HIGH COUNTRY OF NORTHWEST NORTH CAROLINA. * HAZARD TYPES...VERY LOW WIND CHILLS. * WIND CHILL...5 TO 10 BELOW EXCEPT UP TO 15 BELOW ACROSS THE HIGHER ELEVATIONS. * TIMING...EARLY THIS MORNING. * IMPACTS...LOW WIND CHILLS COULD RESULT IN FROST BITE ON UNPROTECTED SKIN AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. * WINDS...NORTHWEST 10 TO 20 MPH...WITH GUSTS TO 35 MPH. * TEMPERATURES...SINGLE DIGITS AND TEENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
203 WWUS41 KRNK 101505 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 AM EST SAT JAN 10 2015 NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>044-507-508-101615- /O.EXP.KRNK.WC.Y.0002.000000T0000Z-150110T1500Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON...HIX...UNION 1005 AM EST SAT JAN 10 2015 ...WIND CHILL ADVISORY HAS EXPIRED... TEMPERATURES HAVE CLIMB INTO THE TEENS TO THE MID 20S ACROSS THE REGION. WIND WERE GENERALLY AROUND 10 MPH THIS MORNING. WIND CHILL VALUES HAVE WARMED INTO THE SINGLE DIGITS TO AROUND 20 DEGREES. THUS...THE WIND CHILL ADVISORY HAS EXPIRED. $$ 07
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 1:52 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 9, 1:52 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 AM EST FRI JAN 9 2015
.SYNOPSIS...
ARCTIC AIR WILL MOVE OUT OF THE AREA TONIGHT AS HIGH PRESSURE
MOVES OFF THE SOUTHEAST COAST. A LOW PRESSURE SYSTEM OVER THE
UPPER MISSISSIPPI VALLEY WILL MOVE EAST TONIGHT AND PUSH A COLD
FRONT THROUGH THE REGION ON FRIDAY. STRONG HIGH PRESSURE BEHIND
THE FRONT WILL BRING ANOTHER ROUND OF GUSTY WINDS AND ARCTIC AIR
FRIDAY NIGHT AND SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 145 AM EST FRIDAY...
UPDATED TO ISSUE A WIND ADVISORY FOR MOST LOCATIONS ALONG AND WEST
OF THE BLUE RIDGE FOR STRONG SW WINDS OCCURRING AHEAD OF THE FRONT
AND ALSO WITH THE LIKELY SURGE IN WEST WINDS WITH THE FROPA DURING
THE MORNING. THIS MAINLY FOR THE RIDGES GIVEN THE 50-60 KT JET MAX
SLIDING OVER THE INVERSION THAT REMAINS BUT LIKELY TO GIVE WAY
WITH ONGOING WARM ADVECTION ALOFT ATTM. THINK BEST GUSTS FROM
ABOUT 09Z THROUGH LATE MORNING AS SUPPORTED BY THE LATEST HRRR AND
RNK-WRF WIND FIELDS.
PREVIOUS DISCUSSION AT 400 PM...
SURFACE HIGH PRESSURE HAD MOVED SOUTHEAST INTO THE CAROLINAS AND
LOWER MISSISSIPPI VALLEY. THIS HIGH WILL CONTINUE TO MOVE OFFSHORE
TONIGHT. WINDS HAD DIMINISHED AND WILL BE LIGHT THIS EVENING. WITH A
DRY AIR MASS AND SURFACE DEW POINTS JUST BELOW ZERO...EXPECTING A
SHARP DROP IN TEMPERATURE DURING THE EVENING...ESPECIALLY IN THE
SHELTERED VALLEYS. AS CLOUDS INCREASE AND WINDS PICK UP FROM THE
SOUTHWEST OVERNIGHT...TEMPERATURES WILL RISE...PARTICULARLY ON THE
RIDGES. BUFKIT SUGGESTS INVERSION MAY LIFT ENOUGH THAT HIGHER
ELEVATIONS WEST OF THE BLUE RIDGE COULD HAVE WIND GUSTS CLOSE TO 40
MPH AROUND 12Z/7AM.
LOW PRESSURE WAS OVER MINNESOTA WITH A COLD FRONT TRAILING INTO
MONTANA. THIS FRONT CROSSES THROUGH THE FORECAST AREA ON FRIDAY. 850
MB START AROUND -4 AT 00Z/7PM THIS EVENING...THEN BEHIND THE FRONT
ON FRIDAY...MORE ARCTIC AIR SURGES IN AND TEMPERATURES DROP BACK TO
-10 TO -15. GUSTY WINDS WILL AGAIN FOLLOW THE FRONT.
AMOUNT OF MOISTURE ALONG AND BEHIND THE FRONT IS LIMITED. BUFKIT
SHOWED A LAYER AROUND 2000 FEET DEEP...RIGHT AT THE PRIME SNOW
GROWTH TEMPERATURES. WILL KEEP IN SCATTERED SNOW SHOWERS FROM
BLUEFIELD NORTH ON FAR WESTERN SLOPES. HAVE ADDED BLOWING SNOW IN
WHERE SCATTERED SNOW SHOWERS ARE FORECAST.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AS OF 250 PM EST THURSDAY...
A 1040MB HIGH PRESSURE SYSTEM WILL TRACK SOUTH ACROSS THE PLAIN
STATES FRIDAY THEN MOVES EAST OVER THE OHIO VALLEY FRIDAY
NIGHT...COMING OVER THE APPALACHIANS SATURDAY MORNING. BEHIND THE
FRONTAL PASSAGE FRIDAY...A TIGHTENING PRESSURE GRADIENT AND MODERATE
PRESSURE RISES (6MB/6HRS) WILL BRING WINDY AND GUSTY CONDITIONS TO
THE AREA THROUGH EARLY SATURDAY MORNING...THEN SUBSIDES AS HIGH
PRESSURE BUILDS ACROSS THE REGION. TEMPERATURES NOT AS COLD ALOFT
(850 MB) FRIDAY NIGHT AS THEY WERE WITH THE PREVIOUS FRONT...RANGING
FROM -5C OVER THE NC/VA BORDER TO -15C OVER THE GREENBRIER VALLEY
AND ALLEGHANY HIGHLANDS. THIS MORNING SOUNDINGS BEHIND THE ARCTIC
FRONT HAD 85H TEMPERATURES -20C AT RNK AND -11C AT GSO. SO NOT AS
COLD SATURDAY MORNING WITH LOWS ACROSS THE MOUNTAINS RANGING FROM 5F
TO 10F ABOVE ZERO TO THE MIDDLE TEENS IN THE EAST. WIND CHILLS
SATURDAY MORNING WILL RANGE FROM 0F TO 10F BELOW WITH HIGHER
ELEVATION PUSHING 20F BELOW. ALSO FOR FRIDAY NIGHT...NORTHWEST FLOW
AND A BRIEF PERIOD WITH TRAJECTORIES FROM THE GREAT LAKES SHOULD
BRING ACCUMULATING DRY SNOW ALONG WESTERN SLOPES OF SOUTHEAST WEST
VIRGINIA. SIMILAR TO YESTERDAYS ARCTIC FRONT...MODELS ARE MOSTLY DRY
WITH THIS FRONT AND ALMOST NOTHING WITH UPSLOPE. FOR NOW...WE WILL
CONTINUE TO ADVERTISE CHANCE POPS ALONG WESTERN SLOPES INTO EARLY
SATURDAY WITH AN INCH OR TWO OF DRY SNOW...SCATTERED MOUNTAIN
FLURRIES ELSEWHERE.
DRY HIGH PRESSURE LINGERS OVER THE MID ATLANTIC SATURDAY AND BECOMES
A 1040MB HYBRID WEDGE SATURDAY NIGHT AND SUNDAY. AN UPPER LEVEL
TROUGH COMING OUT OF THE ROCKIES SATURDAY NIGHT WILL GENERATE AND
TRACK A SERIES OF DISTURBANCES OUT OF THE GULF AND OVER THIS WEDGE
STARTING SUNDAY. WITH SUCH A DRY WEDGE TO BEGIN WITH...ONLY
EXPECTING AN INCREASE IN MID AND HIGH CLOUDS SUNDAY. IF
PRECIPITATION DOES ENTER EARLY...IT LOOKS TO FALL AS A COLD RAIN
OVER CAROLINA LATE IN THE AFTERNOON. MOST OF THE PRECIPITATION
SHOULD HOLD OFF UNTIL SUNDAY NIGHT.
THE HYBRID WEDGE WILL KEEP THE AREA COOL WITH SATURDAYS HIGHS IN THE
M/U 20S ACROSS THE WEST TO THE LOWER 30S EAST. GOOD RADIATIONAL
COOLING POSSIBLE SATURDAY NIGHT WITH COLD LOWS RANGING FROM 10F TO
20F ABOVE ZERO. SUNDAYS TEMPERATURES WILL WARM INTO THE UPPER 30S TO
LOWER 40S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 230 PM EST THURSDAY...
THIS PERIOD OF THE FORECAST HAS THE POTENTIAL TO BE ON THE WET SIDE
FOR MOST OF IT...AND ALSO OFFER ITSELF TO A WINTRY MIX OF
PRECIPITATION...ESPECIALLY OVER THE NORTHERN HALF OF THE REGION.
FROM SUNDAY NIGHT THROUGH WEDNESDAY NIGHT THE OVERALL SYNOPTIC
PATTERN WILL BE ONE OF AN UPPER TROUGH ACROSS CENTRAL CONUS THAT
WILL GRADUALLY MAKE ITS WAY TO THE EAST COAST. ON THE EAST SIDE OF
THIS TROUGH...A SOUTHWESTERLY JET WILL ADVECT A SERIES OF SHORTWAVE
TROUGHS OVER...OR NEAR...OUR REGION ALONG WITH ACCOMPANYING MOISTURE
WITH GULF OF MEXICO ORIGINS. JUST HOW MUCH PROGRESSION EASTWARD THE
UPPER TROUGH MAKES...AND HOW QUICKLY...WILL PLAY A BIG ROLE IN JUST
HOW MANY OF THESE FEATURE MOVE OVER THE REGION...BARELY SKIRT
IT...OR MISS IT COMPLETELY OFF THE EAST COAST...ALL WHILE OUR
WEATHER TURNS DRIER AND COLDER INSTEAD.
THE PAST SEVERAL DAYS OUR FORECAST HAS GIVEN GREATER WEIGHT TO THE
CANADIAN/ECMWF SOLUTIONS THAT HAVE HAD A SLOWER PROGRESSION EASTWARD
OF THE UPPER TROUGH THAN THAT OF THE QUICKER GFS. BOTH THE ECMWF AND
CANADIAN HAVE ALSO HAD LOW LEVEL THERMAL PROFILES THAT FAVOR SLEET
OR FREEZING RAIN FOR A WINTRY PRECIPITATION TYPE OVER THAT OF SNOW.
ALSO..THESE SOLUTIONS HAVE HAD VERY LIMITED...IF ANY...BREAK IN THE
PRECIPITATION BETWEEN THE VARIOUS SHORTWAVE TROUGHS AS THEY PROGRESS
NORTHEAST OVER OR NEAR THE REGION. THE 12Z/7AM GUIDANCE AMONG THE
VARIOUS MODELS SHOWS THE ECMWF SOLUTION MORE IN LINE WITH THE
GFS...WITH THE CANADIAN STILL COMPARABLE TO ITS EARLIER
COUNTERPARTS. THIS TREND...IN AT LEAST THE ECMWF...CAUSES SOME
HESITATION IN NOT HAVING ANY NOTABLE ADJUSTMENTS TO OUR FORECAST
DURING THIS TIMEFRAME. THE ECMWF BEING MORE PROGRESSIVE ALSO ALLOWS
COLDER AIR TO WORK ITS WAY INTO THE REGION...COMPARABLE TO THE GFS
OF THE CURRENT AND EARLIER RUNS...AND ALSO ALLOWS FOR A GREATER
DEFINED BREAK IN THE PRECIPITATION IN THE TUESDAY INTO WEDNESDAY
TIMEFRAME...AGAIN MORE IN LINE WITH THE GFS.
OUR FORECAST TODAY FOR THIS TIME PERIOD OF THE FORECAST WILL OFFER A
COMPROMISE OF THESE TRENDS. IT WILL CONTINUE TO FAVOR PROGRESSIVE
SHORTWAVE TROUGHS THROUGH THE REGION WITH LIMITED BREAKS IN THE
ACTIVITY...BUT WILL PLACE GREATER WEIGHT ON A COLDER LOW LEVEL
TEMPERATURE PROFILE.
LINGERING COLD POOL OF SUB-FREEZING SURFACE CONDITIONS WILL STILL BE
ENTRENCHED ACROSS PORTIONS OF THE AREA EARLY SUNDAY EVENING. AS THE
NIGHT PROGRESSES SOUTHWESTERLY WINDS INCREASE AND ALLOW FOR WARM AIR
ADVECTION AT ALL LEVELS...INCLUDING THE SURFACE. EXPECT THE LOW
TEMPERATURE TO OCCUR DURING THE EVENING WITH RISING TEMPERATURES
THEREAFTER. PRECIPITATION IS EXPECTED TO OVERSPREAD THE REGION
DURING THE OVERNIGHT HOURS FROM SOUTHWEST TO NORTHEAST. WHILE
POCKETS OF BOTH FREEZING RAIN AND SLEET ARE PROBABLE WHERE SURFACE
OR NEAR SURFACE CONDITIONS AS COLD ENOUGH...OUR FORECAST WILL
CONTINUE TO REFLECT A RAIN VERSUS FREEZING RAIN FORECAST SUNDAY
NIGHT INTO EARLY MONDAY MORNING FOR SIMPLICITY...AND TO SATISFY OUR
LOCAL DAY 4 AND ONWARD RULE OF NO SLEET IN THE FORECAST IN THAT TIME
RANGE.
ONCE WE GET INTO TUESDAY NIGHT AND BEYOND...OUR FORECAST WILL NOW
REFLECT A COLDER LOW LEVEL THERMAL PROFILE AND HAVE A RAIN VERSUS
SNOW FORECAST. GRANTED...THERE LIKELY WILL BE SOME AMOUNT OF WARM
NOSE ACROSS SOUTHERN PARTS OF THE AREA WHERE SLEET OR FREEING RAIN
WOULD BE MORE LIKELY. HOWEVER...A RAIN VERSUS SNOW FORECAST ALSO
SATISFIES THE OTHER LOCAL RULE OF NO MORE THAN ONE WINTRY
PRECIPITATION TYPE FROM DAY 4 AND ONWARD IN THE FORECAST.
THE BACK EDGE OF THE MAIN UPPER TROUGH IS PROGGED TO EXIT THE REGION
TO THE EAST WEDNESDAY NIGHT INTO THURSDAY. OUR FORECAST WILL REFLECT
THIS WITH DECREASING COVERAGE OF LIGHT RAIN AND LIGHT SNOW. BY
THURSDAY AFTERNOON...LITTLE IF ANY PRECIPITATION WILL BE LEFT ACROSS
THE REGION WITH MORE SUN THAN CLOUDS.
TEMPERATURES DURING THIS PORTION OF THE FORECAST ARE EXPECTED TO BE
AT OR ABOVE NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
AS OF 1130 PM EST THURSDAY...
VFR CIGS WILL CONTINUE ACROSS THE REGION THIS MORNING MAINLY OF
10-15KFT FALLING TOWARD 4-6KFT IN THE MTNS BY DAWN AS FRONTAL
BOUNDARY MOVES ACROSS. LOOKING FOR SKIES TO SCATTER OUT AND CLEAR
EAST OF THE APPALACHIANS BY MIDDAY WITH GUSTY WINDS FROM THE WEST.
MEANWHILE...CLOUDS WILL STAY BANKED UP INTO THE EARLY AFTERNOON
BEFORE CLEARING AT BLF/LWB.
STILL THINK ENOUGH STRONG WINDS ABOVE WEAK SFC INVERSION TO ALLOW
FOR LOW LVL WIND SHEAR AT ALL SITES THROUGH DAWN BEFORE MIXING
TAKES PLACE AND CORE OF LLJ LIFTS OUT.
EXTENDED AVIATION DISCUSSION...
A SOUTHERN STREAM DISTURBANCE COULD BRING A RETURN TO MVFR CIGS
AND POSSIBLE WINTRY PCPN AND/OR RAIN TO SOME AREAS BY LATE SUN
NIGHT AND MONDAY.
TUESDAY...SOME MODELS SHOWING ANOTHER LOW MAY BE FOLLOWING
MONDAY'S SYSTEM AND PROLONGING THE THREAT OF SUB-VFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VAZ007-009>015-
018>020-022>024.
NC...NONE.
WV...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ042>044-507-
508.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH/WP
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH/WPHazardous weather outlook, Jan 9, 1:47 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 147 AM EST FRI JAN 9 2015 VAZ007-009-010-WVZ042>044-507-508-100700- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 147 AM EST FRI JAN 9 2015 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS 5 TO 10 BELOW ZERO...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011>015-018>020-022>024-100700- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE- 147 AM EST FRI JAN 9 2015 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS ZERO TO 10 BELOW ZERO...ESPECIALLY ACROSS HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ016-017-100700- ASHE-ALLEGHANY NC-WATAUGA-CARROLL-FLOYD- 147 AM EST FRI JAN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS ZERO TO 10 BELOW ZERO...ESPECIALLY ACROSS HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-100700- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 147 AM EST FRI JAN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:42 AM EST | Wind Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 10 hr |
Nearby
Wind Chill Advisories in Virginia, 2015Wind Chill Advisories in West Virginia, 2015Wind Chill Advisories in North Carolina, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.